[Generalized edema following insulin treatment of newly diagnosed diabetes mellitus]
P B Júlíusson1, R Bjerknes, O Søvik
1Barneklinikken Haukeland Sykehus 5021 Bergen. pjul@haukeland.no
Insights
Generalized edema is a rare complication of insulin therapy, particularly in underweight patients with newly diagnosed diabetes. This condition can occur even without significant weight loss, suggesting varied underlying mechanisms.
Area of Science:
- Endocrinology
- Metabolic Disorders
- Clinical Case Studies
Background:
- Generalized edema is an infrequent complication associated with insulin therapy, often observed in underweight individuals receiving high insulin doses.
- The precise pathophysiology of insulin-induced edema remains unclear, necessitating further investigation.
Observation:
- Two cases of adolescent females with newly diagnosed diabetes mellitus are presented.
- Both patients developed generalized edema and hypoalbuminemia following initiation of insulin therapy, with one case involving significant weight loss and high insulin dosage, while the other did not.
- Neither patient exhibited proteinuria, liver failure, or hyperaldosteronism, though both reported transient muscle and neuralgic pain.
Findings:
- Insulin therapy can precipitate generalized edema and hypoalbuminemia in adolescents with newly diagnosed diabetes.
- The development of edema is not exclusively linked to marked weight loss or extremely high insulin doses, as demonstrated by the second case.
- Treatment with diuretics like furosemide and, in one case, ephedrine, was effective in resolving the edema.
Implications:
- These cases highlight the importance of monitoring for generalized edema in diabetic patients initiating insulin therapy, irrespective of initial weight status or dose.
- The findings suggest that insulin-induced edema may have multifactorial causes beyond simple fluid shifts related to weight restoration.
- Further research is warranted to elucidate the exact mechanisms and identify potential risk factors for this adverse effect of insulin treatment.
Background:
Generalised oedema after introducing insulin therapy is an infrequent complication, usually appearing when large doses are used in underweight patients. The pathophysiology is unclear.
Materials And Methods:
Two patients from two different hospitals are presented by case histories. A limited literature search was performed.
Results:
Patient 1. A 13-year-old girl was admitted with polyuria and polydipsia and a weight loss of 15 kg over six months. She had ankle oedema, dry scaling skin, weight 31.6 kg (2 kg below 2.5th centile), marked hyperglycaemia (60 mmol/l), and ketonuria without acidosis. After one day with insulin infusion she was treated with subcutaneous injections, reaching after a few days a dose of 2 U/kg/day. She gradually developed generalised oedema and gained 20 kg over two weeks. From day 8 after admission she was treated with furosemide and from day 16 also with ephedrine. S-albumin reached a nadir of 25 g/l. The oedema gradually disappeared. The patient was discharged after one month, weighing 42 kg, and with a daily insulin dose of 88 U. Patient 2. A 14-year-old girl presented with decreased vision over a period of six months. She felt otherwise healthy and had no weight loss. Bilateral cataract and hyperglycaemia (20.7 mmol/l) were detected. There were normal serum electrolytes and no acidosis. After administration of insulin (increased up to 1.5 U/kg/day) she gradually developed generalised oedema, gaining 8.5 kg over nine days. S-albumin fell from 36 g/l to 28 g/l. She was treated with furosemide and the oedema gradually disappeared in the course of one month. None of the patients had proteinuria, liver failure or hyperaldosteronism, but both experienced transient and unexplained muscle pain and neuralgic pain in the legs.
Interpretations:
One of the cases with newly diagnosed diabetes and generalised oedema presented here, supports suggestions in the literature of an association between marked weight loss and large insulin doses. However, as shown by the other case presented, this association is not obligate.
Related Concept Videos
Diabetes Mellitus: Overview and Type I Subtype
Type 1 diabetes is an autoimmune disease in which the immune system mistakenly attacks and destroys the insulin-producing beta cells in the pancreas. As a result, the body is unable to produce sufficient insulin, and individuals with...
Diabetes: Symptoms, Diagnosis, and Complications
Insulin: Dosing Regimen and Adverse Effects
The basal dose constitutes about 40%-50% of the total daily dose, with the rest as premeal insulin. The mealtime insulin dose should mirror...
Type I Diabetes III: Clinical Manifestations
Type II Diabetes Mellitus III: Clinical Manifestations and Diagnosis
Hyperglycemia


